Results 1 to 4 of 4

Poisoning and Therapeutic Use

  1. Default Poisoning and Therapeutic Use
    Medical Coding Books
    In the Table of Drugs and Chemicals, can you use a code for poisoning and code for therapeutic use for same visit? I have been told that those two codes do not go together, if it is therapeutic use and the patient was taking med correctly then it would be an adverse reaction, not a poisoning. However, I recently started teaching a class and the answer key is giving the poisoning code along with the therapeutic use code.

    For example, patient was taking ibuprofen prescribed by physician according to directions. She was found to have a gastrointestinal bleed due to ibuprofen. Would this be coded with adverse reaction code, therapeutic use, or poisoning with therapeutic use?

    I guess now I am second guessing my knowledge of adverse reaction versus poisoning.

    Thanks for your help,
    Hollie

  2. #2
    Location
    Columbia, MO
    Posts
    12,910
    Default
    If she was taking the drug correctly it is adverse reaction, if she took the drug incorrectly it is poisoning, never would you use the codes together. What codes specifically does the book give?

    Debra A. Mitchell, MSPH, CPC-H

  3. Default
    The book gives 578.9, 789.00(reason for taking ibuprofen), 965.61 and E935.6

  4. #4
    Location
    Columbia, MO
    Posts
    12,910
    Default
    I would question the author of the book for sure, you would follow the coding guidelines, which say,
    When coding adverse effect of drug code the effect first and the E code for adverse effect second.
    When coding poisoning, code the poisoning by drug code first followed by the outcome of the poisoning.
    So for your scenario code the bleed first and the E code for the adverse reaction second. I do not code the reason for taking the drug if it is not still being treated, and is not mentioned by the provider as being a issue at this encounter.

    Debra A. Mitchell, MSPH, CPC-H

Similar Threads

  1. metal on metal blood poisoning
    By 2006DoraS in forum General Surgery
    Replies: 0
    Last Post: 01-22-2015, 03:56 PM
  2. Ramipril poisoning
    By MnTwins29 in forum Diagnosis Coding
    Replies: 3
    Last Post: 01-22-2013, 09:34 AM
  3. Unisom poisoning
    By amethyst205@hotmail.com in forum Emergency Department
    Replies: 3
    Last Post: 11-23-2010, 05:19 AM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  
Enjoying Our Forums?

AAPC forums are a benefit of membership. Joining AAPC grants you unlimited access, allowing you to post questions and participate with our community of over 150,000 professionals.

Join Now Continue Reading Without Full Access

Already a Member?

Login

Close Message

In addition to full participation on AAPC forums, as a member you will be able to:

  • Access to the largest healthcare job database in the world.
  • Join over 150,000 members of the healthcare network in the world.
  • Be a part of an industry leading organization that drives the business side of healthcare.
  • Save anywhere from 10%-50% with exclusive member discounts on courses, books, study materials, and conferences.
  • Access to discounts at hundreds of restaurants, travel destinations, retail stores, and service providers. AAPC members also have opportunities to save on heath, life, and liability insurance.
  • Become a member of a local chapter and attend regular meetings.